Alabama, 2014

Hail in Alabama, June 7 to 8, 2014

June 7 to 8, 2014 · NWS MOB · 3 events in 2 counties and zones

Severe thunderstorms produced large hail across southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms produced large hail across southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 7, 2:42 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 7, 2:42 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
342 PM CDT SAT JUN 7 2014

.SHORT TERM (TONIGHT AND SUNDAY)...CURRENT ACTIVITY OVER THE
AREA IS LIMITED TO MAINLY EASTERN SECTIONS OF THE FA...WITH A LIGHT
WESTERLY DRIVING FLOW OVER-RULING A WESTWARD BUILDING BY OUTFLOWS
ATTM. A FEW SHRA ARE FORMING ALONG THE GULF BREEZE MOVING INLAND
OVER MOBILE CO. THESE WILL DIE OUT AS SUNSET APPROACHES.
SUNDAY...WITH GUIDANCE INDICATING PRECIP H20 VALUES APPROACHING
2"...A LIGHT WEST TO SOUTHWEST WIND AND SHORTWAVE ENERGY PASSING
JUST NORTH OF THE FA...MORE TSRA EXPECTED...WITH BEST CONVERGENCE OF
INGREDIENTS BEING OVER THE NORTHEASTERN THIRD OF THE FA...HAVE PUT
BEST CHANCE FOR POPS THERE. /16

FOR SUNDAY NIGHT THROUGH TUESDAY NIGHT...AN UPPER TROF ADVANCING
INTO THE PLAINS STATES EVOLVES INTO AN UPPER LOW WITH AN ASSOCIATED
SURFACE LOW OVER KANSAS ON MONDAY WHICH THEN ADVANCES SLOWLY
EASTWARD INTO MISSOURI ON TUESDAY.  A TRAILING FRONTAL BOUNDARY
WEAKENS TO A SURFACE TROF WHILE SHIFTING SOUTHWARD TO NEAR THE
INTERIOR PORTION OF THE FORECAST AREA SUNDAY NIGHT.  THE WEAK TROF
LOOKS TO DISSIPATE ON MONDAY AS THE SURFACE LOW DEVELOPS OVER
KANSAS.  A SURFACE RIDGE MEANWHILE REMAINS OVER THE NORTHERN GULF
AND MAINTAINS A LIGHT TO OCCASIONALLY MODERATE SOUTHWESTERLY FLOW
OVER MUCH OF THE FORECAST AREA.  PRECIPITABLE WATER VALUES OF
1.5-1.75 INCHES OVER THE REGION DECREASE TO 1.25-1.5 INCHES THROUGH
MONDAY NIGHT AS SOMEWHAT DRIER DEEP LAYER AIR OVER THE GULF IS DRAWN
INTO THE AREA.  THE WESTERN PORTION OF THE AREA SEES AN INCREASE IN
DEEP LAYER MOISTURE TUESDAY INTO TUESDAY NIGHT AS A SOMEWHAT
STRONGER SOUTHWEST FLOW BRINGS BETTER MOISTURE INTO THE AREA.

WHILE A DIURNAL CYCLE OF CONVECTION DEVELOPING DURING THE DAY AND
LINGERING INTO THE EVENING HOURS IS EXPECTED...AM CONCERNED BY AN
UPSTREAM DIFFLUENT 850-300 MB THICKNESS PATTERN ROUGHLY NEAR THE
ARKLATEX WHICH IS NEAR AN 850 MB THETA-E RIDGE ORIENTED EAST-WEST
ACROSS THE GULF COAST STATES THROUGH THE PERIOD.  SHOULD UPSTREAM
CONVECTION ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM...MCS...THIS
PATTERN LOOKS TO FAVOR A PROGRESSIVE MCS ADVANCING EASTWARD INTO THE
AREA.  AS THERE IS WELL DEFINED 850-300MB Q VECTOR CONVERGENCE
UPSTREAM...WILL NEED TO CLOSELY MONITOR FOR POTENTIAL MCS
DEVELOPMENT.  NOT CLEAR AT THIS POINT HOW MUCH OF AN IMPACT THE
SOMEWHAT DRIER DEEP LAYER AIR WILL HAVE ON THIS POTENTIAL AS IT IS
DRAWN INTO THE REGION THROUGH MONDAY NIGHT BEFORE DEEP LAYER
MOISTURE BEGINS TO RECOVER.  FOR NOW WILL HAVE ISOLATED POPS SUNDAY
EVENING FOR LINGERING CONVECTION WITH ISOLATED POPS FOR MUCH OF THE
AREA MONDAY AFTERNOON EXCEPT FOR CHANCE POPS OVER INTERIOR SOUTH
CENTRAL ALABAMA CLOSEST TO THE REMNANTS OF THE SURFACE TROF.  SLIGHT
CHANCE POPS FOLLOW FOR TUESDAY.

SURFACE BASED CAPES RANGE FROM AROUND 2500 J/KG OVER INTERIOR AREAS
TO 1500 NEAR THE COAST BOTH MONDAY AND TUESDAY AFTERNOON.  WHILE
SHEAR VALUES WILL BE LOW...WET BULB ZERO VALUES WILL BE NEAR 11 KFT
IMPLYING SUFFICIENT POTENTIAL FOR SOME STRONG STORMS WITH WIND GUSTS
OF 40-50 MPH AND SMALL HAIL.  TEMPERATURES WILL BE NEAR SEASONABLE
LEVELS EXCEPT FOR A FEW DEGREES ABOVE OVER INLAND AREAS DURING THE
AFTERNOON. /29

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...THE UPPER LOW OPENS UP ON
WEDNESDAY AND EJECTS OFF TO THE NORTHEAST THROUGH THURSDAY MEANWHILE
BRINGING AN UPPER TROF AXIS INTO THE SOUTHEAST STATES AND ACROSS THE
FORECAST AREA.  THE ASSOCIATED SURFACE LOW LIKEWISE WEAKENS WHILE A
SURFACE RIDGE PERSISTS OVER THE NORTHERN GULF.  ANOTHER SURFACE LOW
MEANWHILE ADVANCES ACROSS THE PLAINS AND MOVES OFF ACROSS THE
NORTHEAST STATES ON FRIDAY...BRINGING A WEAK SURFACE TROF INTO THE
GULF COAST STATES FRIDAY NIGHT INTO SATURDAY.  THE UPPER TROF
CONTINUES TO LINGER OVER THE EXTREME SOUTHEAST STATES AND GRADUALLY
WEAKENS THROUGH SATURDAY.  PRECIPITABLE WATER VALUES AROUND 1.5
INCHES DECREASE TO 1.25-1.4 INCHES WEDNESDAY NIGHT AS THE AXIS OF
THE UPPER TROF MOVES ACROSS THE FORECAST AREA...THEN DEEP LAYER
MOISTURE SLOWLY REBOUNDS THROUGH THE REMAINDER OF THE PERIOD AS THE
WEAKENING UPPER TROF REMAINS EAST OF THE AREA.  HAVE CONTINUED WITH
CHANCE POPS FOR CONVECTION DEVELOPING DURING THE DAY DUE TO THE SEA
BREEZE THEN WITH ISOLATED NIGHTTIME POPS FOR LINGERING CONVECTION.
TEMPERATURES WILL BE NEAR SEASONABLE VALUES EXCEPT FOR UP TO A FEW
DEGREES ABOVE NORMAL OVER INTERIOR AREAS DURING THE DAY. /29

&&

18Z ISSUANCE...ISOLATED SHRA/TSRA WILL CONTINUE TO DEVELOP AND MOVE
EAST THROUGH THE AFTERNOON HOURS. WITH A GULF BREEZE MOVING INLAND
FROM THE COAST AND OUTFLOW BOUNDARIES ACCUMULATING FROM THE ONGOING
ACTIVITY...A VERITABLE WHACK-A-MOLE SCENARIO IS IN STORE FOR
AVIATION THIS AFTERNOON INTO THE EVENING HOURS. GENERAL VFR/MVFR
CIGS/VISBYS EXPECTED WITH TEMPS DIPS TO LOW MVFR/IFR LEVELS IN THE
STRONGEST SHOWERS. THESE SHOULD BEGIN TO SETTLE AS SUNSET
APPROACHES. ISOLATED LIGHT FOG POSSIBLE TONIGHT WHERE THE RAIN
OCCURS TODAY...BUT AM EXPECTING THIS TO BE VERY ISOLATED OVERNIGHT.
SUNDAY...AM EXPECTING ANOTHER ROUND OF THE SAME. /16

&&

.MARINE...A SURFACE RIDGE STRETCHING WEST OVER THE NORTHERN GULF
WILL KEEP A LIGHT TO AT TIMES MODERATE SW-ERLY FLOW OVER THE AREA
THROUGH THE PERIOD. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  91  71  90  71 /  10  20  10  10  10
PENSACOLA   75  90  74  89  73 /  10  30  10  20  10
DESTIN      76  87  75  86  74 /  05  30  10  20  05
EVERGREEN   72  93  70  93  70 /  30  40  20  30  20
WAYNESBORO  71  93  69  92  69 /  40  30  20  20  20
CAMDEN      71  91  69  93  69 /  30  40  20  30  20
CRESTVIEW   73  93  68  93  68 /  10  40  10  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 7, 4:03 AM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
503 AM CDT SAT JUN 7 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-081100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
503 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON. SOME OF THE STORMS WILL BECOME STRONG...PRODUCING
GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND TORRENTIAL DOWNPOURS.
AN ISOLATED SEVERE STORM CANNOT BE RULED OUT WITH LOCALIZED DAMAGING
WIND GUSTS BEING THE MAIN THREAT.

THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN
EXPECTED BY SUNDAY AFTERNOON...WITH THE BEST COVERAGE OCCURRING
ACROSS INLAND SOUTHWEST AND SOUTH CENTRAL ALABAMA. A FEW STRONG
STORMS WILL BE POSSIBLE.

THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SEVERE STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE
ENCOURAGED TO RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE IN MOBILE.

GMZ630>635-650-655-670-675-080945-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
503 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS DEVELOPING OVER LAND AREAS THIS AFTERNOON MAY
MOVE SOUTH INTO THE ADJACENT COASTAL WATERS THROUGH EARLY THIS
EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND
GUSTS...FREQUENT LIGHTNING STRIKES...AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 7, 2:42 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
342 PM CDT SAT JUN 7 2014

FLZ005-072130-
INLAND OKALOOSA FL-
342 PM CDT SAT JUN 7 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN OKALOOSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 430 PM CDT...

AT 340 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF CRESTVIEW...OR 10 MILES SOUTH OF LAUREL HILL. THIS STORM WAS
NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EAST CENTRAL OKALOOSA COUNTY

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

&&

The radar

The Mobile radar (KMOB), 45 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mobile

When
June 7, 3:16 PM CST to 3:17 PM CST
Where
Mobile County, Citronelle
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.080, -88.230

Hail, Escambia

When
June 8, 6:33 PM CST to 6:34 PM CST
Where
Escambia County, 5 mi NE of Brewton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.171, -87.010

Hail, Escambia

When
June 8, 6:33 PM CST to 6:34 PM CST
Where
Escambia County, 2 mi N of Brewton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.149, -87.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528823, 528825, 528826.